Waking up with High Blood Glucose Levels
By Nina Nazor
Dawn Phenomenon and the Somogyi Effect
Morning readings can be so
frustrating! Do you go to bed with a blood glucose of 120 mg/dL (6.6 mmol/L), and wake up with a blood glucose of 170 (9.4
mmol/L) or more? Is this happening in spite of following your diet, exercise and taking your medications as your doctor prescribed?
Well, don't worry; all this may be happening due to the Dawn Phenomenon
or the Somogyi Effect (also called rebound hyperglycemia). Let's see what this is all about.
What is the Dawn Phenomenon?
human being experiences the Dawn Phenomenon. While we sleep, usually around 3-8 AM, glucose is released in response of the
stimulus of some hormones in order to repair and maintain our body.
hormones are growth hormone, cortisol, glucagon, and epinephrine (also called adrenalin), which are also known as counterregulatory
hormones, since they have the opposite effect of insulin: they cause glucose levels to rise.
So, the release of these hormones to repair and maintain your body causes an increase in blood glucose levels during
the first hours of the morning. That is why it is called the Dawn Phenomenon.
What is the Somogyi Effect?
The Somogyi Effect happens
when your blood glucose levels are high in the morning due to hypoglycemia (low blood glucose levels) overnight.
This is also called rebound hyperglycemia, since your body reacts to low blood glucose levels
by increasing the release of glucose from muscles, liver and fat, therefore causing hyperglycemia.
What can I do to prevent or correct this high blood glucose in the morning?
If you wake up high because your blood glucose levels are high overnight (Dawn Phenomenon)
try the following:
· Limit your carbs at night and eat a small snack of fat and
protein before bed, like a tablespoon of peanut butter, or some cheese and/or meat. No carbs, just protein and fat in that
· Try to exercise in the evening for at least 45 minutes at moderate
pace, like walking or bicycling. This type of exercise has a longer hypoglycemic effect that will help your blood glucose
levels keep down during the night.
· Talk with your doctor about an adjustment of
your medications in the evening. If you take pills you might need another dose or an increase of the dose before bed. If you
use insulin, you might need a little bit more of long acting before bed and/or some more for breakfast. If you use a pump,
then it is easier and you just need to adjust your basal rate to prevent the blood sugar from rising during the night.
You should also eat breakfast. The increase in blood glucose after you eat your breakfast will often turn off the release
of glucose from liver or muscles, since your body senses the fuel is coming through food. If you don't eat your breakfast
because you are afraid your blood glucose is high, your blood sugar might continue to rise until noon or until you eat again.
Do not skip taking your medication in the morning. You must always eat breakfast and take your medication, so your
body does not feel that it is in a state of emergency.
you have lows overnight and wake up with a high (Somogyi Effect) you can try the following:
Go to bed with a blood glucose level a little bit higher than usual, which might prevent you from having hypoglycemia
Also, you might need to add some carbs and fat to your dinner
or bedtime snack, in order to have a slower digestion and available carbs during the night, for example yogurt with nuts or
a slice of whole wheat bread with peanut butter
In both cases, you should
try to wake up around 2 - 3 AM and check your blood glucose levels. If you are high and wake up high, it might be the Dawn
Phenomenon; if you are low and wake up high, then it could be the Somogyi Effect.
Finally, record all your readings and talk with your health care team so they make adjustments in your treatment
to help you achieve better glucose control.